Sir: Serotonin syndrome is a potentially lethal condition caused by excessive serotonergic activity and is diagnosed by the presence of at least 3 of 10 symptoms: mental status changes (confusion, hypomania), agitation, myoclonus, hyperreflexia, diaphoresis, shivering, tremor, diarrhea, incoordination, and fever.1 It most frequently develops after coadministration of 2 serotomimetic agents, 1 of which is often (but not always) a monoamine oxidase inhibitor.2 To our knowledge, the following is the first report of serotonin syndrome involving the combination of nefazodone, a 5-HT2 antagonist, and fluoxetine, a selective serotonin reuptake inhibitor (SSRI).
Case report. Mr. A, a 50-year-old man with a history of major depressive disorder, developed sexual dysfunction after several months of treatment with fluoxetine, 60 mg/day, and requested a change in antidepressant medication. A decision was made to switch him to nefazodone. He was instructed to taper his dose of fluoxetine over 4 days and then begin nefazodone, 100 mg b.i.d. Mr. A. reduced his dose of fluoxetine to 40 mg for 2 days but then, for unknown reasons, added nefazodone at the above dose. He took the medications concurrently until he was admitted to the hospital 6 days later.
One day prior to admission, Mr. A developed lethargy, inattention, ataxia, disorientation, vomiting, and myoclonus. On the day of admission, he also experienced visual hallucinations of tiny elephants walking across his computer keyboard. Mr. A's medical history was significant for multiple myeloma in remission for 8 years. He had been taking alpha interferon, 5 million units 3 times a week, for several years. He was taking no other medications and had no history of antipsychotic use. He also had no history of alcohol or illicit substance use.
At admission, Mr. A was afebrile and had a normal pulse and blood pressure. His physical examination was remarkable for myoclonus, slightly increased muscle tone bilaterally, and hyperreflexia, which affected the lower extremities more severely than the upper extremities. His neck was supple. On examination of his mental status, Mr. A demonstrated inattention, word-finding difficulties, disorientation, and visual hallucinations. A complete blood count was normal. Urinalysis and urine toxicology screen results were negative. Blood and urine cultures were negative. A comprehensive chemistry panel was remarkable only for potassium of 2.6 mEq/L. A lumbar puncture showed no evidence of infection. Serum fluoxetine level was 245 ng/mL (42-469) and norfluoxetine level was 177 ng/mL (52-446).
Mr. A was given a presumptive diagnosis of serotonin syndrome, and both antidepressants were discontinued. He received intravenous fluids, potassium replacement, and a total of 5 mg of haloperidol for agitation. On day 2, he remained afebrile; his potassium had normalized, but he was more agitated and confused, his hyperreflexia had worsened, and he had developed tremors. Although he had no history of alcohol use, he was placed on lorazepam, 1 mg t.i.d., and thiamine, 100 mg q.d. A consulting neurologist agreed that serotonin syndrome was still the most likely diagnosis, but recommended empiric treatment with phenytoin and acyclovir, which were both initiated. An electroencephalogram was consistent with mild, diffuse encephalopathy.
On day 3, Mr. A improved markedly with decreased myoclonus, tremors, and confusion. Phenytoin and acyclovir were discontinued, and lorazepam was tapered. On day 4, findings from neurologic and psychiatric examinations were normal. He was alert and fully oriented. He was discharged home on no antidepressant. Head magnetic resonance imaging (MRI) performed 1 week after discharge was normal.
The final diagnosis of serotonin syndrome in our patient was clear since the onset of his symptoms was coincident with the initiation of a second serotonergic antidepressant. He met at least 6 of the diagnostic criteria, and extensive medical and neurologic evaluations ruled out infectious, metabolic, and illicit substance-related etiologies. This case is remarkable both because it is one of the few reported in the absence of treatment with a monoamine oxidase inhibitor and because it is only the second report of serotonin syndrome involving nefazodone and an SSRI,3 although there also has been a report involving the related compound trazodone in combination with an SSRI.4
A puzzling aspect of this case of serotonin syndrome is the length of time necessary for this patient to recover after discontinuation of the 2 antidepressants, given nefazodone's relatively short half-life. One possibility is that the patient's concurrent treatment with alpha interferon, which has poorly characterized effects on cytochrome P450 enzymes, decreased the clearance of nefazodone or one of its metabolites (such as m-CPP, a potent serotonin agonist itself). Another possibility is that the patient worsened on day 2 as a result of haloperidol-induced akathisia, rather than from progression of the serotonin syndrome.
This case indicates that clinicians should be aware of nefazodone's potential for contributing to serotonin syndrome and that they should be cautious of coadministering nefazodone and an SSRI.
1. Sternbeck H. The serotonin syndrome. Am J Psychiatry 1991;148:705-713
2. Bodner RA, Lynch T, Lewis L, et al. Serotonin syndrome. Neurology 1995;45:219-223
3. John L, Perreault MM, Tao T, et al. Serotonin syndrome associated with nefazodone and paroxetine. Ann Emerg Med 1997;29(2):287-289
4. Reeves R, Bullen J. Serotonin syndrome produced by paroxetine and low-dose trazodone [letter]. Psychosomatics 1995;36:159-160
David L. Smith, M.D.
Brant G. Wenegrat, M.D.
Palo Alto, California